FRIDAY, Sept. 29, 2023 (HealthDay News) — For women taking combined oral contraceptives (COCs), withdrawal during the pill pause is associated with adverse mental health symptoms, similar to those experienced during menses, according to a study published online Sept. 27 in JAMA Network Open.
Isabel A. Noachtar, from the University of Salzburg in Austria, and colleagues examined whether short-term hormonal withdrawal, which users of COCs undergo once a month (pill pause), is associated with altered mood and emotional recognition in a study involving women who used COC for six months or longer. The case-control study included a control group of women with natural menstrual cycles. The analysis included women aged 18 to 35 years (61 with androgenic COC use, 59 with antiandrogenic COC use, and 60 with a menstrual cycle not taking COCs).
The researchers found that COC users showed a 12.67, 7.42, and 23.61 percent increase in negative affect, anxiety, and mental health symptoms, respectively, during the pill pause versus the active intake phase. The effect size did not differ depending on progestin type or ethinylestradiol dose and was comparable with mood changes along the menstrual cycle among women with natural cycles. Women with higher baseline depression scores had more pronounced mood worsening during the pill pause. There was no difference seen in emotion recognition performance for the active pill phase and pill pause.
“These results question the usefulness of pill pauses from a mental health perspective, and it should be explored whether long-term COC users benefit more from the mood-stabilizing effects of COCs in cases of continuous intake,” the authors write.
One author disclosed ties to the pharmaceutical industry.
Copyright © 2023 HealthDay. All rights reserved.